Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 289, NWS Des Moines, IA

August 23, 2011Emmet County, Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2011, 2:05 AM CDT for Emmet County, Palo Alto County, Pocahontas County, Iowa. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2011, 2:05 AM CDT (07:05 UTC)
Expired
Aug 23, 2011, 3:00 AM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 164 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 2:14 AM CDTTSTM WND DMGEmmetsburg, IANUMEROUS TREES UPROOTED IN TOWN. MINOR FLOODING ALSO NOTED.
Aug 23, 2:14 AM CDTTSTM WND GST 60Emmetsburg, IAPATIO FURNITURE BLOWN AROUND AND BRANCHES DOWN IN YARD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS53 KDMX 230705
SVRDMX
IAC063-147-151-230800-
/O.NEW.KDMX.SV.W.0289.110823T0705Z-110823T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
205 AM CDT TUE AUG 23 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMET COUNTY IN NORTHWEST IOWA...
  PALO ALTO COUNTY IN NORTHWEST IOWA...
  POCAHONTAS COUNTY IN NORTHWEST IOWA...

* UNTIL 300 AM CDT

* AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHEAST OF WEBB...OR
  17 MILES SOUTHEAST OF SPENCER...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAURENS...EMMETSBURG...POCAHONTAS...CURLEW...MALLARD...HAVELOCK...
  CYLINDER...PLOVER...RODMAN...WEST BEND...ROLFE AND GILMORE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO GROUND
LIGHTNING IS OCCURRING CONTINUOUSLY WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4326 9444 4261 9445 4273 9492 4334 9491
TIME...MOT...LOC 0705Z 292DEG 36KT 4298 9483
WIND...HAIL 60MPH <.75IN

$$

PODRAZIK
3 follow-up statements
263 
WWUS53 KDMX 230730
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
230 AM CDT TUE AUG 23 2011

IAC063-147-151-230800-
/O.CON.KDMX.SV.W.0289.000000T0000Z-110823T0800Z/
POCAHONTAS IA-PALO ALTO IA-EMMET IA-
230 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
EMMET...PALO ALTO AND POCAHONTAS COUNTIES UNTIL 300 AM CDT...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES SOUTHWEST OF BANCROFT TO 16 MILES SOUTHWEST OF ALGONA TO
POCAHONTAS...MOVING EAST AT 70 MPH.

IN ADDITION...AT 214 AM...PALO ALTO LAW ENFORCEMENT REPORTED 
NUMEROUS TREES UPROOTED THROUGHOUT THE TOWN OF EMMETSBURG WITH THESE 
STORMS.

LOCATIONS IMPACTED INCLUDE...
  POCAHONTAS...ROLFE AND GILMORE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4326 9444 4261 9445 4273 9492 4304 9492
      4331 9473
TIME...MOT...LOC 0729Z 277DEG 60KT 4319 9427 4291 9443
          4272 9472
WIND...HAIL 60MPH <.75IN

$$

PODRAZIK
459 
WWUS53 KDMX 230751
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
251 AM CDT TUE AUG 23 2011

IAC063-147-230802-
/O.CAN.KDMX.SV.W.0289.000000T0000Z-110823T0800Z/
PALO ALTO IA-EMMET IA-
251 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EMMET AND PALO
ALTO COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4261 9445 4269 9478 4291 9457 4291 9445
TIME...MOT...LOC 0752Z 282DEG 42KT 4274 9446

$$

IAC151-230800-
/O.CON.KDMX.SV.W.0289.000000T0000Z-110823T0800Z/
POCAHONTAS IA-
251 AM CDT TUE AUG 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
POCAHONTAS COUNTY UNTIL 300 AM CDT...

AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF POCAHONTAS...OR 23
MILES NORTHWEST OF FORT DODGE...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.

&&

LAT...LON 4261 9445 4269 9478 4291 9457 4291 9445
TIME...MOT...LOC 0752Z 282DEG 42KT 4274 9446
WIND...HAIL 60MPH <.75IN

$$

PODRAZIK
330 
WWUS53 KDMX 230800
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CDT TUE AUG 23 2011

IAC151-230810-
/O.EXP.KDMX.SV.W.0289.000000T0000Z-110823T0800Z/
POCAHONTAS IA-
300 AM CDT TUE AUG 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POCAHONTAS COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4261 9445 4269 9478 4291 9457 4291 9445
TIME...MOT...LOC 0751Z 282DEG 42KT 4274 9448

$$

PODRAZIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:35 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 22, 11:35 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT MON AUG 22 2011

.SHORT TERM /TONIGHT/...
WARM FRONT OVER NW TO CENTRAL IOWA WILL CONTINUE ADVANCING NORTH
ACROSS THE REGION NOW...WITH A FEW MINOR CONVECTIVE ELEMENTS STILL
BUBBLING UP ALONG THE BOUNDARY THIS AFTERNOON. NORTHERN STREAM
SHORTWAVE NEARING FSD AREA NOW...AND SHOULD BEGIN TO INCREASE STORM
COVERAGE ACROSS THE NORTHWEST THIS AFTERNOON/EVENING AS IT
APPROACHES WARM FRONT AND RIBBON OF HIGHER INSTABILITY. STILL SOME
UNCERTAINTIES IN THE FORECAST TONIGHT WITH REGARD TO THE LOCATION OF
EVENTUAL MCS EXPECTED TO DEVELOP. CURRENT SUBJECTIVE ANALYSIS AND
SPC RUC ANALYSIS SUGGESTS THAT STORMS SHOULD FIRE NW SECTIONS AND
HEAD EAST SOUTHEAST WITH TIME THIS EVENING AND OVERNIGHT. 4KM WRF
APPEARS TOO FAR WEST WITH EVENTUAL EVOLUTION WHILE GFS/NAM/EURO HAVE
BETTER IDEA OF EVOLUTION THROUGH MORNING HOURS...TRACKING MAINLY
ALONG THE WARM FRONT AND TAPPING INTO INSTABILITY AXIS WHICH SHOULD
BE DRIFTING NORTHEAST TONIGHT AS LOW LEVEL FLOW AND UPPER LEVEL FLOW
RESPOND TO LOW OVER SOUTHERN CANADA. OF THE THREE MODELS...THE EURO
APPEARS TO BE SLIGHTLY FASTER WITH UPPER LEVEL SUPPORT AND KEEPS THE
MCS FARTHER NORTH AND EAST THAN THE GFS/NAM. AM LEANING MORE TOWARD
THE GFS/NAM SOLNS ATTM. BULK SHEAR AND INSTABILITY APPEARS ENOUGH TO
SUPPORT SOME SCT SEVERE STORMS NORTHWEST THIS EVENING AND THEN OVER
THE NORTHEAST TOWARD SUNRISE. MAIN THREAT WILL REMAIN WIND AND HAIL.
CORFIDI VECTORS SUGGEST FORWARD PROPAGATION WITH SOME SLIGHT
SLOWING/TURNING TOWARD MORNING. WILL HAVE TO WATCH FOR SOME HEAVY
RAINFALL NORTHEAST SECTIONS AFT 08Z IF STORMS BEGIN TO TRAIN
SOUTHEAST. WITH GENERATION ZONE UPSTREAM...AND PROPAGATION
SOUTHEAST...CURRENT PWATS OF 1.75 TO NEAR 2 INCHES FORECAST
OVERNIGHT SUGGEST SOME POTENTIAL FOR LOCAL AMTS TO EXCEED 2-3
INCHES...IF TRAINING STORMS OVER THE NORTH AND NORTHEAST OCCURS
TOWARD MORNING. CURRENT FFG IS RATHER HIGH WITH 1 AND 3 HOUR FLASH
FLOOD GUIDANCE VALUES IN THE 3 TO 4 INCH RANGE NORTH AND NORTHEAST.
ONLY CONCERNS WOULD BE FOR URBAN LOCATIONS...IF HEAVY RAIN
OCCURS...THUS WILL NOT ISSUE A FLASH FLOOD WATCH. LOWS WILL REMAIN
RATHER WARM WITH MID 60S TO LOWER 70S AND DEW POINTS CLIMBING BACK
INTO UNCOMFORTABLE RANGES ONCE AGAIN.

.LONG TERM /TUESDAY THROUGH MONDAY/...
WITH THE SURFACE HIGH THAT HAS DOMINATED OUR AREA DEPARTING TO THE
EAST OVERNIGHT WE WILL SEE WINDS TURN TO SOUTHERLY...THEN TO
SOUTHWESTERLY ON TUESDAY WHICH WILL BRING SIGNIFICANTLY WARMER AND
MORE HUMID AIR INTO OUR AREA. UPSTREAM 850 MB TEMPS ARE AROUND 25C
OVER KS...AND EXPECT OUR SFC TEMPS TO GET INTO THE LOW TO POSSIBLY
MID 90S AT A FEW LOCATIONS SOUTH OF I-80. COMBINED WITH DEW POINTS
IN THE LOW TO MID 70S THIS WILL RESULT IN HEAT INDICES AROUND 100 TO
105...AND A HEAT ADVISORY MAY BE WARRANTED. FOR NOW THE THREAT OF
REACHING ADVISORY CRITERIA IS TOO MINIMAL AND UNCERTAIN SO WILL
LEAVE THIS DECISION TO SUBSEQUENT SHIFTS.

MEANWHILE THE 500 MB SHORTWAVE RESPONSIBLE FOR OVERNIGHT STORMS AS
DISCUSSED IN THE SHORT TERM SECTION ABOVE WILL BE SKIRTING BY JUST
TO OUR NORTHEAST ON TUESDAY MORNING AND AWAY EASTWARD THEREAFTER.
THIS WILL MAINTAIN SOME THUNDERSTORM CHANCES MAINLY ACROSS OUR
NORTHEASTERN COUNTIES ON TUESDAY MORNING. ON TUESDAY AFTERNOON AND
EVENING AROUND PEAK HEATING TIME THE GUIDANCE ENVELOPE CONTINUES TO
SHIFT ADDITIONAL THUNDERSTORM DEVELOPMENT EASTWARD IN CONJUNCTION
WITH THE FORCING ASSOCIATED WITH THE SHORTWAVE. HOWEVER...IF THE
WAVE LINGERS JUST A BIT OR AFTERNOON CONVECTION DEVELOPS EARLIER
THAN EXPECTED OR ALONG ANY SOUTH/SOUTHWESTWARD MOVING BOUNDARIES
PRODUCED BY MORNING CONVECTION...WE COULD STILL SEE SOME STORMS IN
OUR EAST. HAVE THUS TRIMMED BACK WESTERN PORTION OF AFTERNOON POPS
BUT MAINTAINED THEM IN OUR EASTERN ZONES. AFTER 00Z WEDNESDAY IT
APPEARS THAT ANY STORMS WILL HAVE CLEARED THE AREA AND WE WILL HAVE
A BRIEF QUIET RIDGING PERIOD BEFORE A COOL FRONT APPROACHES FROM THE
NORTHWEST ON WEDNESDAY MORNING.

AS THE FRONT SWEEPS ACROSS OUR CWA ON WEDNESDAY WE WILL USHER IN A
COUPLE OF DAYS OF QUIET WEATHER WITH CLEAR SKIES AND LOWER DEW
POINTS. HIGH TEMPERATURES ON WEDNESDAY WILL BE PROBLEMATIC...AS ANY
MODERATELY COOLER AIR POOLED BEHIND THE FRONT WILL LIKELY BE DELAYED
WELL BEHIND THE INITIAL BOUNDARY...AND EVEN AS IT PASSES THROUGH WE
WILL SEE SOME 500 MB RIDGING ON WEDNESDAY AND A DECENT AMOUNT OF
MIXING WHICH SHOULD COMBINE WITH DAYTIME HEATING AND SLIGHTLY LOWER
DEW POINTS FOR MORE TEMPERATURES IN THE 90S ESPECIALLY ACROSS OUR
SOUTH AND SOUTHEAST. BY WEDNESDAY NIGHT HOWEVER WINDS WILL DROP OFF
SHARPLY AND COOLER/DRIER AIR WILL WORK INTO THE AREA...GIVING US A
GORGEOUS LATE SUMMER NIGHT.

THE QUIET PERIOD WILL BEGIN TO END AROUND FRIDAY AS HURRICANE IRENE
APPROACHES THE EAST COAST AND SEVERS THE EASTERN EXTENSION OF THE
LARGE SOUTHERN U.S. RIDGE. AS THE RIDGE IS THUS SHUNTED OVER THE
SOUTHWESTERN STATES WE WILL SEE A RETURN OF MORE NORTHWESTERLY 500
MB FLOW BRINGING A SLOWLY COOLER AND MORE ACTIVE PATTERN THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. DETAILS OF THIS TRANSITION ARE
STILL UNCERTAIN AT THIS TIME AND SOMEWHAT DEPENDENT ON THE PRECISE
TRACK AND INTENSITY OF IRENE AT THAT TIME...HOWEVER IT APPEARS
LIKELY THAT THERE WILL BE A LEADING SHORTWAVE COMING AROUND THE
PERIPHERY OF THE HIGH AS IT RETREATS AT THE END OF THE WEEK...AND
HAVE MAINTAINED SOME 20 TO 30 POPS DURING THAT PERIOD. LONGER RANGE
MODELS ALSO REMAIN FAIRLY CONSISTENT IN BRINGING A MORE ROBUST LONG
WAVE TROUGH DOWN THE NORTHWESTERLY FLOW AROUND SUNDAY OR SUNDAY
NIGHT...WHICH SHOULD RESULT IN PRECIPITATION AND COOLER TEMPERATURES
INTO EARLY NEXT WEEK. HAVE INCREASED POPS TO 30 TO 40 ON SUNDAY AND
SUNDAY NIGHT BUT CANNOT GO HIGHER DUE TO DISCREPANCIES IN THE TIMING
AND SOUTHWARD EXTENT OF THE TROUGH.

&&

.AVIATION...23/06Z
STILL EXPECT GREATEST CHANCES FOR TSRA ACROSS THE AREA TONIGHT NEAR
KMCW AND KALO...POSSIBLY KFOD. LEFT IT DRY AT KOTM AND KDSM.
OTHERWISE REDEVELOPMENT POSSIBLE TUESDAY AFTERNOON AT KALO...WITH
THE REMAINING SITES DRY WITH ANY ACTIVITY EXPECTED TO BE EAST OF THE
AREA FOR TUESDAY AFTERNOON/EVENING. SOUTHEASTERLY WINDS TO BECOME
SOUTHERLY TO SOUTHWESTERLY THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
AVIATION...MJB
LONG TERM...LEE
Hazardous weather outlook, Aug 22, 10:43 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1043 PM CDT MON AUG 22 2011

IAZ004-005-015-023>025-033>037-044>049-057>061-070>075-081>086-
092>097-231015-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1043 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A ROUND OF THUNDERSTORMS IS FORECAST TO DEVELOP LATE TONIGHT INTO
EARLY TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
MAINLY ALONG AND NORTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN SEVERE THREATS...ALONG WITH THE POTENTIAL
FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL PERSIST DURING THE DAY TUESDAY. AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...GENERALLY EAST OF
INTERSTATE 35. THE MAIN THREAT WILL BE LARGE HAIL AND LOCALLY
HEAVY RAIN. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST FROM
FRIDAY THROUGH SUNDAY...BUT THE SEVERE PROBABILITY REMAINS LOW AT
THIS TIME.

HEAT INDICES MAY APPROACH 100 TO 105 DEGREES OVER THE SOUTHERN
HALF OF THE OUTLOOK AREA TUESDAY THROUGH THE AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TUESDAY.

IAZ006-007-016-017-026>028-038-039-050-062-231015-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-TAMA-POWESHIEK-
1043 PM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A ROUND OF THUNDERSTORMS IS FORECAST TO DEVELOP LATE TONIGHT INTO
EARLY TUESDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
MAINLY ALONG AND NORTH OF HIGHWAY 30. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE MAIN SEVERE THREATS...ALONG WITH THE POTENTIAL
FOR HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL PERSIST DURING THE DAY TUESDAY.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...GENERALLY EAST OF
INTERSTATE 35. THE MAIN THREAT WILL BE LARGE HAIL AND LOCALLY
HEAVY RAIN. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST FROM
FRIDAY THROUGH SUNDAY...BUT THE SEVERE PROBABILITY REMAINS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND TUESDAY.

MJB

In the hours before

Special weather statement, Aug 23, 1:19 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
119 AM CDT TUE AUG 23 2011

IAZ004-005-015-023-024-230800-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT
119 AM CDT TUE AUG 23 2011

...STRONG TO SEVERE THUNDERSTORMS APPROACHING NORTH CENTRAL IOWA...

AT 115 AM...METEOROLOGISTS AT THE NATIONAL WEATHER SERVICE IN DES
MOINES WERE TRACKING A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS
OVER O'BRIEN AND OSCEOLA COUNTIES IN NORTHWEST IOWA.
CURRENTLY...THESE STORMS ARE TRACKING TO THE EAST SOUTHEAST AT 30
MPH AND ARE FORECAST TO ENTER EMMET AND PALO ALTO COUNTIES
SHORTLY AFTER 200 AM. THE STORMS COULD ALSO TAKE A SOUTHWARD TURN
AND SPREAD INTO POCAHONTAS...CALHOUN...AND SAC COUNTIES.

THE PRIMARY THREATS WITH THESE STORMS WOULD BE DAMAGING WINDS AND
LARGE HAIL. IF THESE STORMS MAINTAIN THEIR INTENSITY...ADDITIONAL
STATEMENTS AND WARNINGS WILL BE NECESSARY. STAY TUNED TO THE
NATIONAL WEATHER SERVICE AND NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

KS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:25 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright65 min
Aug 23, 2:49 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright41 min
Aug 23, 3:14 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright61 min
Aug 23, 5:55 AM CDTSevere Thunderstorm WarningDMXHamilton35 min
Aug 23, 6:18 AM CDTSevere Thunderstorm WarningDMXHardin21 min
Aug 23, 6:23 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Kossuth, Winnebago, Worth37 min
Aug 23, 6:57 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.